Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 266, NWS Cheyenne, WY

August 29, 2018Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 29, 2018, 5:12 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2018, 5:12 PM MDT (23:12 UTC)
Expired
Aug 29, 2018, 5:45 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 129 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:25 PM MDTHAIL 0.52 W Potter, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-465 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS55 KCYS 292312
SVRCYS
NEC033-105-292345-
/O.NEW.KCYS.SV.W.0266.180829T2312Z-180829T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
512 PM MDT WED AUG 29 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  West central Cheyenne County in the Panhandle of Nebraska...
  East central Kimball County in the Panhandle of Nebraska...

* Until 545 PM MDT.

* At 512 PM MDT, a severe thunderstorm was located over Potter, or 18
  miles east of Kimball, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Potter and Brownson. 

This includes Interstate 80 in Nebraska between mile markers 35 and
52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 10344 4134 10335 4126 10303 4110 10310
TIME...MOT...LOC 2312Z 296DEG 12KT 4125 10331 

HAIL...1.25IN
WIND...60MPH
 
$$

Mokry
4 follow-up statements
863 
WWUS55 KCYS 292321
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
521 PM MDT WED AUG 29 2018

NEC033-105-292345-
/O.CON.KCYS.SV.W.0266.000000T0000Z-180829T2345Z/
Cheyenne NE-Kimball NE-
521 PM MDT WED AUG 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WEST CENTRAL CHEYENNE AND EAST CENTRAL KIMBALL COUNTIES...

At 521 PM MDT, a severe thunderstorm was located over Potter, or 17
miles northwest of Sidney, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potter and Brownson. 

This includes Interstate 80 in Nebraska between mile markers 35 and
52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 10342 4118 10343 4130 10337 4125 10303
      4110 10310
TIME...MOT...LOC 2321Z 296DEG 12KT 4124 10327 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
783 
WWUS55 KCYS 292332
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
532 PM MDT WED AUG 29 2018

NEC105-292342-
/O.CAN.KCYS.SV.W.0266.000000T0000Z-180829T2345Z/
Kimball NE-
532 PM MDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIMBALL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4114 10337 4118 10337 4126 10332 4125 10303
      4110 10310
TIME...MOT...LOC 2332Z 296DEG 12KT 4122 10323 

$$

NEC033-292345-
/O.CON.KCYS.SV.W.0266.000000T0000Z-180829T2345Z/
Cheyenne NE-
532 PM MDT WED AUG 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WEST CENTRAL CHEYENNE COUNTY...

At 532 PM MDT, a severe thunderstorm was located near Potter, or 14
miles northwest of Sidney, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potter and Brownson. 

This includes Interstate 80 in Nebraska between mile markers 38 and
52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 10337 4118 10337 4126 10332 4125 10303
      4110 10310
TIME...MOT...LOC 2332Z 296DEG 12KT 4122 10323 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
399 
WWUS55 KCYS 292336
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
536 PM MDT WED AUG 29 2018

NEC033-292345-
/O.CON.KCYS.SV.W.0266.000000T0000Z-180829T2345Z/
Cheyenne NE-
536 PM MDT WED AUG 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WEST CENTRAL CHEYENNE COUNTY...

At 535 PM MDT, a severe thunderstorm was located near Potter, or 13
miles northwest of Sidney, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Cheyenne County.

This includes Interstate 80 in Nebraska between mile markers 41 and
51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4113 10333 4117 10332 4122 10328 4119 10310
      4110 10310
TIME...MOT...LOC 2335Z 296DEG 12KT 4121 10321 

HAIL...1.00IN
WIND...60MPH
 
$$

Mokry
515 
WWUS55 KCYS 292344
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
544 PM MDT WED AUG 29 2018

NEC033-292354-
/O.EXP.KCYS.SV.W.0266.000000T0000Z-180829T2345Z/
Cheyenne NE-
544 PM MDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHEYENNE COUNTY
WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4113 10333 4117 10332 4122 10328 4119 10310
      4110 10310
TIME...MOT...LOC 2344Z 296DEG 12KT 4120 10318 

$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:43 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 2:43 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
243 PM MDT Wed Aug 29 2018

.SHORT TERM...(This evening through Friday night)
Issued at 242 PM MDT Wed Aug 29 2018

A few showers/weak storms have popped up over the se corner of Wy
this afternoon and they will move over the sw part of the Neb
Panhandle into late this afternoon. These should dissipate towards
evening as heating is lost. Fairly quiet weather overnight
through Thursday with fire weather the main concern Thursday
afternoon and evening mainly west of Interstate 25. Right now it
still appears the winds will not hit critical speeds over the
plains Thursday but will have to watch as it would not take much
to attain those level. Have kept the current Fire weather
highlights unchanged in light of this. Otherwise continued warm
Thursday then a modest cool front will pass by on Friday ushering
in some cooler air. Some increase in moisture along with a
northerly wind flow should allow for at least isolated convection
near the mtns into far se WY Friday afternoon and evening.

.LONG TERM...(Saturday through Wednesday)
Issued at 242 PM MDT Wed Aug 29 2018

Seasonal conditions anticipated over the CWA into early next week
with the main westerlies remaining north along the international
border. Several weak impulses riding in the flow will clip the CWA
and bring periodic chances for showers and storms, with the best
chance on Saturday and again Wednesday. The next cool front looks
to pass by early Tuesday bringing a decent cooloff Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM MDT Wed Aug 29 2018

Mostly VFR conditions for all sites through the period. However, high-
resolution models indicate the potential for storms around KBFF
tonight around 22Z and showers at KSNY around 1Z. With that
potential for rain, also put in some light fog for KBFF around 12Z
tomorrow morning. Heavier precip today around KBFF will likely
enhance that potential. Other than that added in some lines for
wind direction changes and decreases in winds overnight for all
sites.

&&

.FIRE WEATHER...
Issued at 242 PM MDT Wed Aug 29 2018

Warm and dry weather will continue over the districts through Thursday
with critical fire weather condition expected once again over most
of the area west of Interstate 25. Right now it appears the winds
will remain low enough over the eastern Wyoming plains to
minimize critical conditions there but will see what evening model
runs depict. Friday through the weekend should see a little
cooler temperatures and some increase in moisture which will
lessen the chance for critical conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>304-306-
     308-309.

     Red Flag Warning from 11 AM to 8 PM MDT Thursday for WYZ301>304-
     306-308-309.

     Fire Weather Watch from Thursday morning through Thursday
     evening for WYZ310.

NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...MAJ/CW
FIRE WEATHER...RE
Hazardous weather outlook, Aug 29, 10:39 AM MDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1039 AM MDT Wed Aug 29 2018

WYZ101>106-109>111-113-115>117-301000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
1039 AM MDT Wed Aug 29 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning is in effect from 11 am to 8 pm for much of
southeast Wyoming, mainly that area west of Interstate 25 due to
expected gusty winds and low humidities. This should contribute to
potentially rapid fire spread.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Dangerous fire spread conditions are once again likely in the
same areas Thursday afternoon into early evening.

.Spotter information statement...

Spotter activation will not be needed.

WYZ107-108-118-119-301000-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
1039 AM MDT Wed Aug 29 2018

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Dangerous fire spread conditions are possible Thursday afternoon
into early evening due to some wind and low relative humidity.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ112-114-301000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Sierra Madre Range-Snowy Range-
1039 AM MDT Wed Aug 29 2018

This hazardous weather outlook is for portions of western
Nebraska and south central Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 29, 4:33 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
433 PM MDT WED AUG 29 2018

NEZ020-021-054-055-292315-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
433 PM MDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN
KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL
515 PM MDT...

At 433 PM MDT, trained weather spotters reported a strong
thunderstorm 12 miles south of Redington, or 23 miles northeast of
Kimball, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sidney, Potter, Dalton, Gurley, Colton and Brownson.

This includes Interstate 80 in Nebraska between mile markers 34 and
54, and between mile markers 59 and 65.

LAT...LON 4127 10361 4151 10341 4150 10277 4108 10284
TIME...MOT...LOC 2233Z 275DEG 22KT 4140 10327

Mokry
Local storm report, Aug 29, 4:41 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             13 N DIX                41.42N 103.49W
08/29/2018  M0.88 INCH       BANNER             NE   TRAINED SPOTTER

&&

DDEAL
Local storm report, Aug 29, 5:10 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             7 N DIX                 41.34N 103.49W
08/29/2018  M1.00 INCH       KIMBALL            NE   TRAINED SPOTTER

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:33 PM MDTSpecial Weather StatementCYSCheyenne42 min
Aug 29, 4:47 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball28 min
Aug 29, 5:46 PM MDTSpecial Weather StatementCYSCheyenne29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.